Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 299, NWS St. Louis, MO

July 20, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 20, 2023, 8:36 AM CDT for 4 counties in Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 8:36 AM CDT (13:36 UTC)
Expired
Jul 20, 2023, 9:15 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:36 AM CDTTSTM WND DMGBland, MOSplit tree. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KLSX 201336
SVRLSX
MOC055-071-073-151-201415-
/O.NEW.KLSX.SV.W.0299.230720T1336Z-230720T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
836 AM CDT Thu Jul 20 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Crawford County in east central Missouri...
  Southwestern Franklin County in east central Missouri...
  Southeastern Osage County in central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 915 AM CDT.

* At 836 AM CDT, a severe thunderstorm was located over Bland, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Union, Sullivan, St. Clair, Owensville, Gerald, Bland,
  Rosebud, Miramiguoa Park, Beaufort, Leslie, St. Cloud, Canaan,
  Noser Mill, Japan, Stanton, Lyon, and Oak Hill.

This includes Interstate 44 in Missouri between exits 225 and 230.
 
This also includes Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9102 3821 9099 3820 9105 3820 9110
      3814 9153 3815 9153 3815 9165 3829 9165
      3829 9168 3840 9170
TIME...MOT...LOC 1336Z 253DEG 38KT 3829 9158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
3 follow-up statements
356 
WWUS53 KLSX 201348
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
848 AM CDT Thu Jul 20 2023

MOC151-201357-
/O.CAN.KLSX.SV.W.0299.000000T0000Z-230720T1415Z/
Osage MO-
848 AM CDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3841 9164 3857 9102 3821 9099 3820 9103
      3820 9110 3814 9153 3815 9153 3815 9164
TIME...MOT...LOC 1347Z 250DEG 29KT 3830 9145 

$$

MOC055-071-073-201415-
/O.CON.KLSX.SV.W.0299.000000T0000Z-230720T1415Z/
Crawford MO-Franklin MO-Gasconade MO-
848 AM CDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHERN CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHERN GASCONADE
COUNTIES...

At 847 AM CDT, a severe thunderstorm was located near Owensville,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Union, Sullivan, St. Clair, Owensville, Gerald, Bland,
Rosebud, Miramiguoa Park, Beaufort, Leslie, St. Cloud, Canaan, Noser
Mill, Japan, Stanton, Lyon, and Oak Hill.

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 225 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9164 3857 9102 3821 9099 3820 9103
      3820 9110 3814 9153 3815 9153 3815 9164
TIME...MOT...LOC 1347Z 250DEG 29KT 3830 9145 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
269 
WWUS53 KLSX 201403
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
903 AM CDT Thu Jul 20 2023

MOC055-071-073-201415-
/O.CON.KLSX.SV.W.0299.000000T0000Z-230720T1415Z/
Crawford MO-Franklin MO-Gasconade MO-
903 AM CDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHERN CRAWFORD...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN
GASCONADE COUNTIES...

At 902 AM CDT, a severe thunderstorm was located 7 miles southeast of
Gerald, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, St. Clair, Owensville, Miramiguoa Park, Beaufort, St.
Cloud, Noser Mill, Japan, Stanton, and Oak Hill.

This also includes Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 225 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 9152 3846 9105 3821 9099 3820 9103
      3820 9110 3814 9153 3820 9153
TIME...MOT...LOC 1402Z 258DEG 35KT 3830 9127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
092 
WWUS53 KLSX 201409
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
909 AM CDT Thu Jul 20 2023

MOC055-071-073-201419-
/O.EXP.KLSX.SV.W.0299.000000T0000Z-230720T1415Z/
Crawford MO-Franklin MO-Gasconade MO-
909 AM CDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN GASCONADE COUNTIES WILL EXPIRE
AT 915 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3833 9152 3846 9105 3821 9099 3820 9103
      3820 9110 3814 9153 3820 9153
TIME...MOT...LOC 1409Z 253DEG 38KT 3832 9118 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:51 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 6:51 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT Thu Jul 20 2023

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 406 AM CDT Thu Jul 20 2023

1) A cluster of thunderstorms expected to originate from along the
Oklahoma/Kansas border into southern Missouri through mid-morning.
The northern end of the complex will skim the southern sections of
the CWA, though severe potential is low.

2) A cold front approaches from the north this afternoon into this
evening. Isolated thunderstorms are possible along the front and
could produce isolated large hail and damaging winds, mainly east of
the Mississippi River.

3) The cold front will bring much cooler temperatures Friday, while
effectively pushing most of the active weather to the south.

The main story, at least initially, is the significantly reduced
threat for heavy rain and severe weather early this morning. Hourly
SPC mesoanalysis shows a compact area of subsidence that has worked
in behind a mid-level disturbance that departed to the southeast
late last evening. In the meantime, showers are widely scattered
over Missouri as a surface boundary continues to waver underneath
weak ascent.

The focus will be on a cluster of thunderstorms over the
Kansas/Oklahoma border. A few of the CAMs have, at times, shown this
area to become at least a loosely organized MCS feature, though
there are some differences between guidance in the way this evolves
as it pushes west to east through southern Missouri. Unlike a few of
the days in the past week, when a strong low level jet provided
plenty of forcing underneath better organized mid/upper level
shortwaves, this morning's activity isn't working with as much.
Despite MUCAPE running in the 3k-4k range once again, the mid-level
jet core is only peaking out around 30 knots through mid-morning
with mid-level lapse rate of 7-7.5C lines up over southern Missouri.
There may be enough forcing at the northern end of the complex to
lead to additional thunderstorms, but much of the energy will be
allocated to the activity further south. While HRRR has developed a
impressive line of thunderstorms along the Mississippi River, this
looks like false feedback caused by narrow corridor of modeled
MUCAPE becoming uncapped. While some development is still possible
in this area, much of the support will remain along the southern
sections of the CWA as the complex begins to weaken with eastward
travel.

A cold front will drop out of the north this afternoon into this
evening, bring a renewed chance for isolated to scattered
thunderstorms along the front. Consequently this is the best
potential for isolated strong to severe thunderstorms, though the
potential will be dependent on destabilization. There does look to
be enough time between the departing storms over the south this
morning to allow SBCAPE to build. NAM/RAP/HRRR each show 2500-4000
J/kg of SBCAPE running ahead of the front at 18z this afternoon.
While the front encounter dewpoints in the low to mid-70s, there
is a small overlap (east of the Mississippi River) of steep low
level lapse rates in an area of weak mid-level flow and lack of
steep mid- level lapse rates. The thicker CAPE profiles suggest
isolated thunderstorms will have a few hours (20z-00z) to develop
along the front but will lack enough support to be sustained. A
short-lived, strong updraft may produce hail and gusty winds for a
few hours through peak diurnal heating.

The southward progress of the front begins to slow tonight into
Friday. However, it should make it far enough south to keep most of
the active weather over southern sections of Missouri and Illinois,
as northerly surface flow works into the region around the eastern
side of surface high pressure. Another complex of thunderstorms
develops over the Plains late tonight into Friday. While low chances
(15-30 percent) briefly glance the southern sections of the CWA,
activity will be weakening if not already decayed. The main story
will be the cooler temperatures with some locations barely reaching
80 degrees.

Maples

.LONG TERM...  (Friday Night through Wednesday)
Issued at 406 AM CDT Thu Jul 20 2023

1) Temperatures will be near to slightly below normal over the
weekend with limited chances for rainfall.

2) A warming trend will begin Monday with the potential for warmer
than normal conditions by midweek.

The axis to an amplified upper level ridge will be positioned over
the Rockies Saturday into Sunday, as a broad trough extends
southward over the eastern third of the U.S. Northwest flow sets up
over surface to mid-level ridging that extends east from the central
Plains into the mid-Mississippi Valley. A couple of weak lobe of
vorticity rotate down the back side of the eastern trough Saturday
with a more well-defined trough projected to drop northwest to
southeast over the region Sunday. While the NBM places sporadic low
end (15-20 percent) PoPs over the region as early as Saturday
afternoon, sounding show very dry air extending through the lowest
5k feet and strong capping around 10k feet. Most locations are
likely to remain dry and comfortable Saturday within west-
northwesterly flow. Temperatures look fairly uniform and tightly
clustered GEFS plumes showing 80s and the LREF grand ensemble
showing a 3 degree spread (low/mid-80s) between the 25th and 75th
percentile data.

The LREF grand ensemble shows a bit more spread heading into Sunday,
as a weak surface boundary and well-defined upper trough drops out
of the north. It offers the best potential (15-30 percent) for any
rainfall though limited by lack of broad support. Ensemble members
begin to show separation due to minor timing differences and
eastward extend of the mid-level ridge. Temperature spread is
greatest across central Missouri (7 degrees) than east of the
Mississippi River (4 degrees). Despite the spread, it should be
another decent day with most locations in the 80s. Most locations
will remain rain-free with the exception of an isolated
thunderstorms in a region of modest SBCAPE with mean values running
in the 1000-1500 J/kg.

A warming trend begins Monday as the upper level ridge from the west
moves into the central Plains. The ridge looks rather impressive
with some indications that is climbs close to 600 dam by Wednesday.
Unfortunately, confidence is low with regard to temperatures based
on the differences between the exact placement/strength of the upper
ridge in addition to the orientation of the mid-level ridge. While
long range guidance is not to far separated on the upper level
features, the mid-level ridge builds over the southeast, which would
place southwesterly flow underneath the eastern side of the upper.
The details may make the difference between above normal
temperatures and well-above normal temperatures with the outlier
being the CMC (cooler than normal). There is medium confidence in a
warming trend but uncertainty in the magnitude of the heat potential.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Jul 20 2023

Flight conditions range from patchy IFR to VFR across the region
this morning. The patchy IFR has been intermittent, resulting
from lower cloud bases along a diffuse stationary that has
meandered over the area for the last several days. Visibilities
restrictions of 2SM-5SM have accompanied the lower ceilings. While
all sites have been impacted to some extent, KUIN will be the
least impacted as a cold front arrives sooner in the period and
cleans things up.

The boundary will linger around the central Missouri and metro
terminals until 13z-14z. Widespread impacts will remain south of
the terminals in relation to thunderstorms over southwest
Missouri. This complex is expected to continue its east-
southeast jaunt with isolated to scattered coverage around the
terminals. Aside from a stray thunderstorm this morning, most
radar returns have lacked lightning this far north of the better
organized complex to the south. Most terminals have been assigned
VCSH for this reason. A cold front will push through the region
this afternoon with the potential for isolated thunderstorms, but
coverage is expected to be far enough east and limited enough in
coverage to withhold any mention in the prevailing groups at this
time.

Northwesterly flow commences this evening with VFR extending
through the remainder of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:17 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
417 AM CDT Thu Jul 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
417 AM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today. Thunderstorms
this afternoon into early this evening have the potential to produce
isolated large hail and damaging winds, mainly east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance (15-40 percent) for thunderstorms south of I-70
Friday.

There is a lower chance (15-30 percent) for thunderstorms over parts
of the area Saturday and Sunday. There is a slight chance (15
percent) for thunderstorms late Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:28 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois47 min
Jul 20, 9:02 AM CDTAreal Flood AdvisoryLSXCrawford3 hr
Jul 20, 9:28 AM CDTAreal Flood AdvisoryLSXSainte Genevieve18 min
Jul 20, 9:46 AM CDTFlash Flood WarningLSXSainte Genevieve3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.